Holomorphic volume forms on representation varieties of surfaces with boundary
Annales Henri Lebesgue, Volume 3 (2020) , pp. 341-380.

Metadata

Keywordsrepresentation varieties, volume forms

Abstract

For closed and oriented hyperbolic surfaces, a formula of Witten establishes an equality between two volume forms on the space of representations of the surface in a semisimple Lie group. One of the forms is a Reidemeister torsion, the other one is the power of the Atiyah–Bott–Goldman–Narasimhan symplectic form. We introduce an holomorphic volume form on the space of representations of the circle, so that, for surfaces with boundary, it appears as peripheral term in the generalization of Witten’s formula. We compute explicit volume and symplectic forms for some simple surfaces and for the Lie group SL N ().


References

[BL99] Bismut, Jean-Michel; Labourie, François Symplectic geometry and the Verlinde formulas, Surveys in differential geometry. Differential geometry inspired by string theory (Yau, Shing-Tung, ed.) (Surveys in Differential Geometry) Volume 5, International Press, 1999, pp. 97-311 | Article | MR 1772272 | Zbl 0997.53066

[Bén16] Bénard, Léo Torsion function on character varieties (2016) (https://arxiv.org/abs/1612.06237, to appear in Algebraic & Geometric Topology)

[Bén17] Bénard, Léo Singularities of the Reidemeister torsion form on the character variety (2017) (https://arxiv.org/abs/1711.08781, to appear in Osaka Journal of Mathematics)

[DG16] Dubois, Jerôme; Garoufalidis, Stavros Rationality of the SL(2,)-Reidemeister torsion in dimension 3, Topol. Proc., Volume 47 (2016), pp. 115-134 | MR 3355211 | Zbl 1333.57034

[FH91] Fulton, William; Harris, Joe Representation theory. A first course, Graduate Texts in Mathematics, Volume 129, Springer, 1991, xvi+551 pages | Article | Zbl 0744.22001

[FK97] Fricke, Robert; Klein, Felix Vorlesungen über die Theorie der automorphen Functionen. Erster Band; Die gruppentheoretischen Grundlagen, Leipzig: B. G. Teubner. XIV+634 pages, 1897 | Zbl 28.0334.01

[Fra36] Franz, Wolfgang Torsionsideale, Torsionsklassen und Torsion, J. Reine Angew. Math., Volume 176 (1936), pp. 113-124 | MR 1581525 | Zbl 0015.37504

[Fri96] Fricke, Robert Ueber die Theorie der automorphen Modulgruppen, Nachr. Ges. Wiss. Göttingen, Math.-Phys. Kl., Volume 1896 (1896), pp. 91-101 | Zbl 27.0326.02

[GAMA93] González-Acuña, Francisco Javier; Montesinos-Amilibia, José María On the character variety of group representations in SL(2,) and PSL(2,), Math. Z., Volume 214 (1993) no. 4, pp. 627-652 | Article | MR 1248117 | Zbl 0799.20040

[GHJW97] Guruprasad, Krishnamurthi; Huebschmann, Johannes; Jeffrey, Lisa C.; Weinstein, Alan David Group systems, groupoids, and moduli spaces of parabolic bundles, Duke Math. J., Volume 89 (1997) no. 2, pp. 377-412 | Article | MR 1460627

[Gol84] Goldman, William M. The symplectic nature of fundamental groups of surfaces, Adv. Math., Volume 54 (1984) no. 2, pp. 200-225 | Article | MR 762512 | Zbl 0574.32032

[Gol86] Goldman, William M. Invariant functions on Lie groups and Hamiltonian flows of surface group representations, Invent. Math., Volume 85 (1986) no. 2, pp. 263-302 | Article | MR 846929 | Zbl 0619.58021

[Gol04] Goldman, William M. The complex-symplectic geometry of SL(2,)-characters over surfaces, Algebraic groups and arithmetic (Dani, Shrikrishna Gopalrao, ed.), Tata Institute of Fundamental Research, 2004, pp. 375-407

[Gol09] Goldman, William M. Trace coordinates on Fricke spaces of some simple hyperbolic surfaces, Handbook of Teichmüller theory. Vol. II (Papadopoulos, Athanase, ed.) (IRMA Lectures in Mathematics and Theoretical Physics) Volume 13, European Mathematical Society, 2009, pp. 611-684 | Article | MR 2497777 | Zbl 1175.30043

[GW09] Goodman, Roe; Wallach, Nolan R. Symmetry, representations, and invariants, Graduate Texts in Mathematics, Volume 255, Springer, 2009, xx+716 pages (Based on the book “Representations and invariants of the classical groups” originally published by Cambridge University Press, 1998) | Article | MR 2522486 | Zbl 1173.22001

[Hum95] Humphreys, James E. Conjugacy classes in semisimple algebraic groups, Mathematical Surveys and Monographs, Volume 43, American Mathematical Society, 1995, xviii+196 pages | MR 1343976 | Zbl 0834.20048

[JM87] Johnson, Dennis; Millson, John J. Deformation spaces associated to compact hyperbolic manifolds, Discrete groups in geometry and analysis. Papers in Honor of G.D. Mostow on his sixtieth birthday (Howe, Roger, ed.) (Progress in Mathematics) Volume 67, Birkhäuser, 1987, pp. 48-106 | Article | MR 900823 | Zbl 0664.53023

[Kap01] Kapovich, Michael Hyperbolic manifolds and discrete groups, Progress in Mathematics, Volume 183, Birkhäuser, 2001, xxvi+467 pages | MR 1792613 | Zbl 0958.57001

[Lab13] Labourie, François Lectures on representations of surface groups, Zürich Lectures in Advanced Mathematics, European Mathematical Society, 2013, viii+138 pages | Article | Zbl 1285.53001

[Law07] Lawton, Sean Generators, relations and symmetries in pairs of 3×3 unimodular matrices, J. Algebra, Volume 313 (2007) no. 2, pp. 782-801 | Article | MR 2329569 | Zbl 1119.13004

[Law09] Lawton, Sean Poisson geometry of SL(3,)-character varieties relative to a surface with boundary, Trans. Am. Math. Soc., Volume 361 (2009) no. 5, pp. 2397-2429 | Article | MR 2471924 | Zbl 1171.53052

[Law10] Lawton, Sean Algebraic independence in SL(3,) character varieties of free groups, J. Algebra, Volume 324 (2010) no. 6, pp. 1383-1391 | Article | MR 2671811 | Zbl 1209.14036

[Mag80] Magnus, Wilhelm Rings of Fricke characters and automorphism groups of free groups, Math. Z., Volume 170 (1980) no. 1, pp. 91-103 | Article | MR 558891 | Zbl 0433.20033

[Mar16] Marché, Julien Character varieties in SL 2 and Kauffman skein algebras, Topology, Geometry and Algebra of low dimensional manifolds (RIMS Kôkyûroku) Volume 1991 (2016), pp. 27-42 (http://www.kurims.kyoto-u.ac.jp/~kyodo/kokyuroku/contents/pdf/1991-02.pdf)

[Mil62] Milnor, John W. A duality theorem for Reidemeister torsion, Ann. Math., Volume 76 (1962), pp. 137-147 | Article | MR 141115 | Zbl 0108.36502

[Mil66] Milnor, John W. Whitehead torsion, Bull. Am. Math. Soc., Volume 72 (1966), pp. 358-426 | Article | MR 196736 | Zbl 0147.23104

[New78] Newstead, Peter E. Introduction to moduli problems and orbit spaces, Lectures on Mathematics and Physics, Volume 51, Tata Institute of Fundamental Research, 1978, vi+183 pages | MR 546290 | Zbl 1277.14001

[OV90] Onishchik, Arkady L.; Vinberg, Èrnest B. Lie groups and algebraic groups, Springer Series in Soviet Mathematics, Springer, 1990, xx+328 pages (Translated from the Russian and with a preface by D. A. Leites) | Article | MR 1064110

[Pop11] Popov, Vladimir L. Cross-sections, quotients, and representation rings of semisimple algebraic groups, Transform. Groups, Volume 16 (2011) no. 3, pp. 827-856 | Article | MR 2827046 | Zbl 1238.20063

[Por97] Porti, Joan Torsion de Reidemeister pour les variétés hyperboliques, Mem. Am. Math. Soc., Volume 128 (1997) no. 612, p. x+139 | MR 1396960 | Zbl 0881.57020

[PS94] Algebraic geometry IV. Linear algebraic groups, invariant theory (Parshin, Alexei N.; Shafarevich, Igor’ Rostislavovich, eds.), Encyclopaedia of Mathematical Sciences, Volume 55, Springer, 1994, vi+284 pages (Translation from the Russian by G.A. Kandall.)

[Qui76] Quillen, Daniel Projective modules over polynomial rings, Invent. Math., Volume 36 (1976), pp. 167-171 | Article | MR 427303 | Zbl 0337.13011

[Sik12] Sikora, Adam S. Character varieties, Trans. Am. Math. Soc., Volume 364 (2012) no. 10, pp. 5173-5208 | Article | MR 2931326 | Zbl 1291.14022

[Ste65] Steinberg, Robert Regular elements of semisimple algebraic groups, Publ. Math., Inst. Hautes Étud. Sci. (1965) no. 25, pp. 49-80 | Article | MR 180554 | Zbl 0136.30002

[Ste74] Steinberg, Robert Conjugacy classes in algebraic groups, Lecture Notes in Mathematics, Volume 366, Springer, 1974, vi+159 pages (Notes by Vinay V. Deodhar) | MR 352279 | Zbl 0281.20037

[Sus76] Suslin, Andrei A. Projective modules over polynomial rings are free, Dokl. Akad. Nauk SSSR, Volume 229 (1976) no. 5, pp. 1063-1066 | MR 0469905 | Zbl 0354.13010

[Tur86] Turaev, Vladimir G. Reidemeister torsion in knot theory, Usp. Mat. Nauk, Volume 41 (1986) no. 1(247), pp. 97-147 | MR 832411 | Zbl 0602.57005

[Vog89] Vogt, Henri Gustave Sur les invariants fondamentaux des équations différentielles linéaires du second ordre, Ann. Sci. Éc. Norm. Supér., Volume 6 (1889), pp. 3-72 | Article | Numdam | Zbl 21.0314.01

[Wit91] Witten, Edward On quantum gauge theories in two dimensions, Commun. Math. Phys., Volume 141 (1991) no. 1, pp. 153-209 | Article | MR 1133264 | Zbl 0762.53063

[Łoj91] Łojasiewicz, Stanisław Introduction to complex analytic geometry, Birkhäuser, 1991, xiv+523 pages (Translated from the Polish by Maciej Klimek) | Article | Zbl 0747.32001